Colorado, 2008

Dense Fog in Colorado, March 13, 2008

March 13, 2008 · NWS GJT · 1 event in 1 county or zone

A moist and stable air mass produced dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and stable air mass produced dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 13, 2:30 AM MST, 3 hours earlier.

Area forecast discussion, Mar 13, 2:30 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MDT THU MAR 13 2008

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SOME TIMING AND MSTR DIFFERENCES SEEN BETWEEN THE GFS AND NAM.
LOOKING AT CURRENT RADAR RETURNS AND COMPARING THEM TO THE
MDL QPF OF THE SAME TIME FOR THE STORM CURRENTLY EXITING OUR CWA
AND THE NEXT INCOMING STORM OVER THE PACIFIC NW. NAM GETS THE NOD
SHOWING VERY CLOSE CORRELATION...WHICH IS SLOWER THAN THE GFS IN
DEVELOPING PRECIP. SO WILL FOLLOW THE NAM FOR THIS FORECAST CYCLE.
AS SUCH NEXT STORM SYSTEM APPROACHES THE AREA TODAY FROM THE WNW
WITH MOISTURE AND FORCING GRADUALLY INCREASING. FEEL MAIN THREAT OF
PCPN WILL HOLD OFF TILL THIS AFTERNOON AS A SHORT BREAK CAN BE SEEN
ON SATELLITE IMAGES. SO REDUCED POPS A FAIR AMOUNT THIS MORNING AND
A LITTLE THIS AFTERNOON.

TONIGHT A SHORT WAVE AND ASSOCIATED COLD FRONT WILL MOVE INTO AND
ACROSS THE CWA WITH THE FLOW ALOFT VEERING TO THE NORTHWEST BEHIND
THE FRONT. GOOD LIFT AND MOISTURE FAVORING THE NRN MTNS...SO WILL
UPGRADE THE WATCH TO A WARNING ZNS 4,10,13 AND ISSUE AN ADVISORY
FOR FOR THE CENTRAL AND SOUTHERN MTNS ZNS 9,12,18. BEST OVERALL
ASCENT OCCURS AROUND 12Z FRIDAY AT THE SAME TIME ICE CRYSTAL GROWTH
REGION LOWERS TO NEAR MTN TOP LEVEL ENHANCING SNOW PRODUCTION.
TROF AND INSTABILITY REMAIN OVER THE REGION FRIDAY WITH EMBEDDED
WEAK VORT CENTERS...ALTHO MOISTURE BEGINS TO DECREASE SOME. EXPECT
ACCUMULATIONS TO START DECREASING ESPECIALLY BY AFTERNOON EXCEPT
FOR THE NRN MTNS WHERE NW FLOW WILL BE AN EFFICIENT SNOW PRODUCER.
SCATTERED SHOWERS WILL LINGER OVER MTNS THROUGH FRIDAY NIGHT BUT
WITH LITTLE ADDITIONAL ACCUMULATIONS.

TEMPS SHOULD BE NOTICEABLY COOLER FRIDAY...WITH MAXIMUM READINGS 6 TO
10 DEGREES LOWER THAN THURSDAY FOR MOST LOWER ELEVATION ZONES...AND
EVEN GREATER COOLING FOR MOST MOUNTAIN ZONES...AS H7 TEMPS EXPECTED
TO DROP ABOUT 8 DEGREES C ACROSS OUR CWA BEHIND THE COLD FRONT.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
WEAK RIDGING SAT WILL BRING A BRIEF BREAK IN THE ACTIVE WEATHER...
THEN A STRONG STORM WILL AFFECT THE AREA THRU MONDAY. THE GFS AND
ECMWF AGREE ON TIMING THIS SYSTEM...BUT ARE GROWING FURTHER APART IN
OTHER CHARACTERISTICS. THE GFS DIGS THE SOUTHERN PORTION OF THE SPLIT
THRU AZ SUN THEN LIFTS IT NE AS A CLOSED LOW SUN NGT AND MON. THIS
SOLN SHOWS GOOD INDICATIONS OF A TROWAL MOVING ACROSS THE FORECAST
AREA ON MON. THE ECMWF DIS THE CLOSED LOW MUCH FURTHER SOUTH...TO SRN
AZ ANN NRN MEXICO ON MON THRU TUE. THIS SOLN PUTS THE AREA MORE UNDER
THE INFLUENCE OF THE COOLER NORTHERN PORTION OF THE SPLIT. HAVE KEPT
POPS AND CLOUD COVER HIGH COVER MUCH OF THE AREA.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS WILL CONTINUE OVER THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE THIS MORNING...WITH LOCAL IFR AND LIFR IN FOG IN
SOME RIVER VALLEYS IN CENTRAL CO. ELSEWHERE...EXPECT VFR CONDITIONS.
CLOUDS WILL INCREASE FROM THE WEST THIS AFTERNOON AND A COLD FRONT
WILL MOVE INTO THE AREA TONIGHT. CONDITIONS WILL GRADUALLY
DETERIORATE...WITH WIDESPREAD MVFR TO IFR CONDITIONS IN THE
MOUNTAINS IN SNOW AND LOW CLOUDS. EXPECT GRADUAL IMPROVEMENT MOST
AREAS BY FRIDAY AFTERNOON EXCEPT ALONG CONTINENTAL DIVIDE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING MOUNTAIN ZONES 4-10-13 THURSDAY NIGHT
       THROUGH FRIDAY
      SNOW AND BLOWING SNOW ADVISORY MOUNTAIN ZONES 9-12-18 THURSDAY
       NIGHT THROUGH FRIDAY.
.UT...NONE.

SHORT TERM...MC
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Mar 13, 2:53 AM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MDT THU MAR 13 2008

COZ001>003-005>008-011-014-017-019>023-UTZ022>025-027>029-140955-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
353 AM MDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...EXCEPT FOR PORTIONS OF THE WESTERN COLORADO MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SNOW...OR RAIN AND SNOW SHOWERS WILL OCCUR TODAY MAINLY OVER
THE NORTHERN REGIONS. NO SIGNIFICANT SNOWFALL ACCUMULATIONS ARE
EXPECTED TODAY. SHOWERS WILL INCREASE IN COVERAGE TONIGHT WITH
LIGHT SNOW ACCUMULATIONS POSSIBLE IN THE NORTHERN VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

SNOW...OR MIXED RAIN AND SNOW IS EXPECTED ACROSS LOWER ELEVATIONS
FRIDAY. A STRONG LATE WINTER STORM IS POSSIBLE AGAIN SUNDAY
THROUGH MONDAY AND MAY BRING WIDESPREAD SNOW AND RAIN TO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ004-009-010-012-013-018-140955-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS-
353 AM MDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WESTERN
COLORADO MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL OCCUR TODAY MAINLY OVER THE NORTHERN
COLORADO MOUNTAINS. LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE IN
SOME AREAS. TONIGHT SNOW WILL BECOME WIDESPREAD AND HEAVY AT TIMES
WITH SIGNIFICANT SNOW ACCUMULATIONS OVER THE MOUNTAINS. WINTER
WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR PORTIONS OF THE COLORADO
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT HIGH ELEVATION SNOW WILL CONTINUE THROUGH FRIDAY. A
STRONG LATE WINTER STORM IS POSSIBLE SUNDAY THROUGH MONDAY AND MAY
BRING WIDESPREAD SNOW AND RAIN TO AREA AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Upper Gunnison River Valley

When
March 13, 5:30 AM MST to 9:30 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
ASOS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Fog reduced visibility to 1/4 mile or less at times.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82905.